MDJunction - People Helping People
 
Ask a Question
07/07/2011 08:57 PM

Newly diagnosed... Will the rash ever go away?!?

ginny09
Posts: 18
New Member

I am a 23 year old college student, newly diagnosed with sle after rashes, fatigue, & joint pain. My rheum started me on imuran, of which I'm now taking 150mg daily,

& I'm still taking 20mg prednisone, too. After being on these medications for 2 months now, the rash keeps spreading. I have a malar rash on my face, as well ad new photosensitivity rashes all over the rest of my face, arms, chest, back, and now legs. I have been applying high-SPF sunscreen obsessively, staying out of the sun, and doing pretty much everything I can think of to help get rid of this rash, but everyday it is worse.

Does anyone have any recommendations for what I can do to help with the rash? It starts out as little bumps & then spreads to a larger area, and then turns extremely dry and so itchy. The itchiness keeps me up at night, and nothing seems to help. I've tried lotion, aloe Vera gel, even benadryl. I am getting more frustrated by the minute and would appreciate some advice. Will the rash ever go away? I don't know what else I can do but try to continue to be patient, but this has been going on for months now and the fatigue is unbearable at times. I'm used to being an active person and now I tire so easily and have gained about 40 pounds. Also, any ideas or suggestions about diet that might help get rid of the rash and help pit my symptoms into remission more quickly?

This is my first post. Thank you for your support. I am thrilled to have found a place to ask these questions.

Reply

07/07/2011 10:54 PM
Looopie
Posts: 2165
Senior Member

Hi Ginny. I think the photosensitive skin rash is a side-effect of azathioprine (Imuran). You need to go back to your rheumy and report this adverse effect so they could change your meds.

http://www.drugs.com/sfx/azathioprine-side-effects.html


07/08/2011 08:31 AM
redhairali
redhairali  
Posts: 3740
Group Leader

Hi and welcome to the group. Lupus affects each person differently. For me there is always a rash. The more pronounced it is, the worse I feel. Having a place like this to come to helps so much, I hope you post often.

Alison

Post edited by: redhairali, at: 07/08/2011 08:31 AM


07/08/2011 10:37 AM
Bunnyhugger75
Bunnyhugger75  
Posts: 2019
Senior Member

Welcome to the group! I'm so glad you found us. I have a red rash on my face everyday. My upper chest also gets a rash. Mine are not dry or itchy though. They feel like wind burn. I think you should definitely let your rheumy know about the rash spreading. You may want to get a dermatologist on your team of doctors. I suffer from weight gain from the prednisone too. I have gained 80LBS over the last year! It is awful because I have been really skinny all my life. I was super active all my life as well. It has been so difficult to deal with the weight gain. The only thing I've been told to do is eat healthy and try to be a little bit active. Problem is my right foot can't handle anything weight baring. This leaves me with only aquatic therapy or possibly bicycle. I live way out in the country so neither is available to me. I'm really working with my rheumy and endocrinologist to get my prednisone down. I also have Adrenal Insufficiency and the treatment for that is prednisone as well, so I have been on it for a long time and will be in the future, but we are trying to get my dose lower.

I hope you can get some help for your rash and the weight gain. Please keep us updated on how you are doing. You are welcome to PM, Private Message, me anytime Smile

Take Care,

Amy


07/08/2011 08:44 PM
ginny09
Posts: 18
New Member

Thanks so much to all who responded. This has been a difficult diagnosis & I'm still learning a lot. I am thinking of going to a bigger group of rheumatologists that specialize in a lupus treatment group, kind of just for a second opinion since it hasn't helped yet. It's so weird to have such good & then bad days. But I guess this is normal for lupus?

To top it off, I just picked up my wedding gown today. I picked out & ordered my gown before being diagnoses & before the rashes were apparent. I am worried that my rashes will still be this prominent for our February wedding, but am trying to stay positive & hopeful.

Amy/Alison - do you mean you have a rash every day during flares or every day not even during flares? Also I am confused about flares in general. I know I'm having a flare right now, but sometimes I feel okay and sometimes I'm just extremely sore & fatigued. After being controlle out an immunosuppressant, do they come less frequently? I still have a lot to understand. Thank you for taking the time to read this! I hope you're all doing well! Smile


07/09/2011 10:30 AM
redhairali
redhairali  
Posts: 3740
Group Leader

I always have a pinkish spot on my cheek, it stands out to me, not sure if others really notice it. It just never really goes away. But when I get sick it is very pronounced.

Alison


07/10/2011 09:58 AM
newbe
Posts: 23
New Member

I go to a derm DR he gave me steriod cream for my rash that I had all over the rash now is not red but I do have scaring. you need a good derm Dr. on your team of Dr.s

07/10/2011 06:05 PM
mumeva
mumeva  
Posts: 6147
Group Leader
I'm an Advocate

Hi Ginny welcome to this fantastic support site. I get a malar rash but not every day. Mine usually doesn't itch either it is like a sun burn all over my arms and chest. I think if you can get some sunblock that would help you. I wear 95 neutrogena sunblock.....sometimes even when I wear it I still get the malar rash so I really need to be careful. I am also sensitive to fluorescent lights.....so I wear sunblock even when I am inside the house. Thise disease can be different for everyone and so can the treatments. I hope that you get the care that you need from this group of Rheumatologists. Please post as often as you would like to. I wish you all the best.

Eva


07/10/2011 09:10 PM
ginny09
Posts: 18
New Member

I have be using steroid creams but they haven't worked. I am going to call my rheumatologist tomorrow because it's getting ridiculous... My malar rash isn't itchy, but the photosensitivity one is sometimes, & when it is itchy, it drives me crazy. I have been using SPF 100+ everyday in addition to wearing hats & long sleeved clothing with SPF 50 but nothing seems to be helping. I am very frustrated. My skin just must be extremely sensitive right now.

I haven't heard of lupus causing photosensitivity on skin by fluorescent lights but maybe I should start wearing sunscreen inside too, as you suggested. Thanks for that information. I will likely start seeing a new team of lupus specialists, I am going to call first thing tomorrow. Hopefully they will be able to get me on the track to recovery. Its so hard not to be sad at least some of the time. What a fun summer haha. Thank you for all of the support!!


07/11/2011 06:40 AM
Lynnette1212
Lynnette1212  
Posts: 1167
Senior Member

Hi and welcome to the family of Lupies.

I'll tell you my OPINION, being a RN (temp retired), and having the best dr in the world.

First, purchase The Lupus Book, by Daniel Wallace. This is your Lupus Bible. You will refer to it often.

Then, I would make sure you have done your research in picking a good Rhuematologist. Imuran is usually NOT the first drug of choice for Lupus and is used for kidney involvement. Plaquenil is used first, and has minimal side effects, and is used for the skin symptoms.

The rash will minimize when you are out of a flare. It never truly leaves but it will come and go and the Lupus is active and sun exposure. I use Neutrogena liquid cover up under my eyes (little squeeze bottle) and then the powder fondation, then the blush that has a bronzer and a blush in it (so if you need to give yourself color or need to pink up). These, for me have been the best products,in addition to the lotions to prevent itching attacks, soaps, and sunscreen.

Last but not least, remember this is an opinion, GET OFF THE PREDNISONE..it's evil and withdrawaling is HELL. There are many other types of steroids that are just as effective that have less side effects then prednisone. Example, you can get a medrol injection and with that take a medrol dose pak (pills) that is only 6 days that stays in your symptom for up to 4-6 weeks. Also, just a injection of kenelog works great too. The medrol dose pak works fine by itself, the injection just allows you to get a jump start on symptoms.

I hope this helps. Feel free to ask more questions. We all love posts or private message.

Lynnette

Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved